Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 18, NWS Wilmington, NC

September 7, 1996Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 7, 1996, 12:36 AM EDT for Pender County, North Carolina. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1996, 12:36 AM EDT (04:36 UTC)
Expired
Sep 7, 1996, 12:45 PM EDT
In force
12 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1996-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1996-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 070442 COR
FFWILM
NCC141-071645-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1236 AM EDT SAT SEP 7 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1245 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...SOUTHWESTERN PENDER COUNTY

LOCAL REPORTS INDICATE THAT MOORE'S CREEK HAS RISEN ABOVE ITS BANKS NEAR
THE TOWN OF CURRIE. TWO HOUSES HAVE BEEN INUNDATED BY WATER OF 4 TO 5
FEET. AREA RESIDENTS REPORT THAT THE WATER IS CONTINUING TO RISE.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

JH/RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 9:06 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 6, 9:06 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
904 PM EDT FRI SEP 6 1996

RAH/CAE; PRVS FCSTS FOR ZNS LUK GUD. CWF: PER TELCOS W/MHX/CAE...LIKE TO
HAVE HVY SURF ADV THROWN FAR AWAY. SCA LUKS GUD FOR NC. WL WAIT ON CAE
THOUGHTS FOR SC WTRS.

DISC: THOUGHT I SAW ENUF W/BERTHA & THEN CAME FRAN. DIDN/T KNOW I
MARRIED A HRCN. DAMAGE FM THIS ONE IN SOME CASES DEVASTATG ESP SE NC
BCHS S OF ILM.

QUIET NGT FOR A CHG W/MILD TEMPS OVRNGT. HAD SOME ISOLD RW/TRW ACTN SHOW
UP IN RAH CWA...BUT ACTIVITY HAS DIED OUT W/SUNSET. 9AV SHOWD WK SFC
TROF OVR THIS RGN XTNDG BK INTO SC MIDLANDS. FEEL MOSTLY CLR SHUD CVR
THGS THROUGH OVRNGT PD. DON/T SEE MUCH IN WAY OF UVM TO SUPPORT ANY
RETURN OF RWS/TRWS. MGT SEE SOME PATCHY F BY ERLY SAT MRNG...W/SOME LOW
LVL MSTR TRAPPED BLO H9...BUT NOTHG WIDESPREAD DUE TO SW FLOW. DWPTS
SHUD AVG IN LOW 70S OVRNGT.

CSTL WTRS: PREFER 20-25 KTS OVR WTRS. KLTX VWP HAD 30 KTS THRU 2K FT
W/DEC TO 20 KTS ABV THAT. CRNT BOYCM1 HAD WNDS/SEAS NR OR ABV 20 KTS
/SEAS 5 FT. S OF LTLE RVR INLET...CONDS LUK TO B LGTR & SCA DOWN CUD
PSBLY COME DOWN. AS STATED ABV...HVY SURF CAN B CHUCKED. NO OFFENSE TO
CH!.

THANX TO CAE/MHX FOR COORD CALLS. WL CONT BACKUP SERVICE TO RAH INTO
SAT MRNG.

HAVE A GUD NGT!.

JOE

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.